MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516740
Medical Device Problem Codes Failure to Advance (2524); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment of device or device component.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal fully covered stent was implanted in the esophagus to treat a malignant esophageal stricture during an esophageal stent placement procedure performed on (b)(6) 2024.The patient's anatomy was tight and was not dilated prior to stent placement.During the procedure, the delivery system encountered difficulty in advancing through the stricture.The device was removed; however, the tip of the catheter broke.The tip was on the wire, and it was removed with the help of the wire.The delivery system was removed, and another wallflex esophageal stent was used to complete the procedure.There were no patient complications reported as a result of this event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment of device or device component.Block h11: a wallflex esophageal fully covered stent was returned for analysis.The stent was returned fully covered and undeployed.Visual examination of the returned delivery system found the tip was detached as it was not returned, and the outer sheath was kinked.No other damages were noted to the stent and the delivery system.The reported event of tip detached was confirmed as the device tip did not return.Product analysis did not confirm the reported event of delivery system difficult to cross lesion as this event occurred during the procedure.The investigation analysis concluded that this can be attributed to the manufacturing process.Additionally, visual inspection found kinked on the outer sheath, likely due to procedural factors such as excess of force or the manner as the device was handled and manipulated, limited the performance of the device and contributed to the observed problems.Taking all available information into consideration, the overall root cause of the reported event is manufacturing deficiency.In april 2024, boston scientific initiated a non-conforming events prevention (ncep) investigation to further analyze an increase in "tip detachment of device or device component" complaints associated with the wallflex esophageal stents product family.The investigation found that the observed increase in complaints included devices manufactured from 01 november 2023 through 25 january 2024.A comprehensive review of the manufacturing process was conducted as part of the investigation to determine if factors within the manufacturing process (i.E., process changes, maintenance routines, calibration activity, materials, personnel, environment, and manufacturing work instructions) could have contributed to overall tip adhesion performance.Although a definitive root cause was not identified, overall manufacturing variation was reduced by modifying maintenance routines associated with process inputs (pad change in tip bond fixture), implementing a material change (glue), and reinforcing training/review of manufacturing work instructions.As a result of this investigation, boston scientific placed a ship hold on all impacted wallflex esophageal stent system products manufactured from 01 november 2023 through 25 january 2024.Boston scientific also initiated a voluntary medical device removal of impacted batches (i.E., products manufactured between 01 november 2023 and 25 january 2024) of the wallflex esophageal stent system in august 2024 (boston scientific ref.(b)(4)).A corrective and preventative action (capa) investigation has been opened to further investigate these events and determine if additional corrective actions are warranted to further enhance/optimize product performance.This investigation is currently in process.

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key19765006
Report Number3005099803-2024-03444
Device Sequence Number20960792
Product Code ESW
UDI-Device Identifier08714729778073
UDI-Public08714729778073
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Other
Type of Report Initial,Followup
Report Date (Section B) 09/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2025
Device Model NumberM00516740
Device Catalogue Number1674
Device Lot Number0032927196
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer09/10/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date09/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale